U.S. doctors online nowAsk doctors free
A 47-year-old member asked:

How long does birth control not work after taking antibiotics?

1 doctor answer1 doctor weighed in
Dr. Paula Hillard
Obstetrics and Gynecology 44 years experience
Most antibiotics OK : Some antibiotics, like rifampin, definitely interact with birth control.Others may in some individuals and with some pills .It probably depends on how your body metabolizes the drugs, and it may also depend on the dose of hormones in the pills.Most small studies don't show differences in the level of hormones in the blood, but to be on the absolutely safe side, use condoms during antibiotic use.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 48-year-old member asked:

How long do I need to wait till i start my birth control again after taking antibiotics?

1 doctor answer3 doctors weighed in
Dr. John Chiu
Allergy and Immunology 57 years experience
Start ASAP: Don't wait. Although antibiotics such as Amoxicillin was said to reduce the effectiveness of bcp, i don't believe the evidence is strong. Note that even if this were true, a reduced effectiveness is better than nothing at all.
A 41-year-old member asked:

How long does it take for birth control to go back to normal when taking antibiotics?

1 doctor answer1 doctor weighed in
Dr. Paula Hillard
Obstetrics and Gynecology 44 years experience
Possible interaction: Some evidence suggests that some people may have lower blood levels of the hormones in bc pills if you take antibiotics, but other studies show that many people do not have lower blood levels. To minimize the risks of bc failure, use a backup method such as condoms during the cycle you're taking antibiotics. If you take antibiotics daily, discuss this with your doctor; there's not much evidence.
A 36-year-old member asked:

My antibiotic cancelled out my birth control, should I keep taking it?

1 doctor answer2 doctors weighed in
Dr. Heidi Fowler
Psychiatry 25 years experience
Yes: It is best to stay on track. However, if your oral contraceptive is not as effective at that time, use back up protection.
A 30-year-old member asked:

How long after taking antibiotics does it take for birth control pills to be completely effective again?

2 doctor answers9 doctors weighed in
Dr. Padmavati Garvey
A Verified Doctoranswered
A US doctor answeredLearn more
A few days: This is not as common as people fear. If you are experiencing diarrhea or vomiting wile taking your antibiotics then this could effect the absorption of your birth control.
A 23-year-old member asked:

Can taking antibiotics make birth control not as effective?

1 doctor answer3 doctors weighed in
Dr. Nicolas Melgarejo
Infectious Disease 18 years experience
Yes, it depends: First of all, it depends on the birth control method you are using. In the case of oral contraceptives (ocp's) some antibiotics (azithromycin, ciprofloxacin) can increase ocp metabolism and therefore reduce their levels in the blood, increasing chances of ocp failure. You should always ask your doctor or pharmacist about all the medications you are taking before taking anything new.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Sep 4, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.